Alert archive / Louisiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Lake Charles, LA

August 22, 2022Vernon Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 22, 2022, 1:37 PM CDT for Vernon Parish, Louisiana; Newton County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 1:37 PM CDT (18:37 UTC)
Expired
Aug 22, 2022, 2:15 PM CDT
In force
38 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Vernon Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 56 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2659 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2659 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS54 KLCH 221837
SVRLCH
LAC115-TXC351-221915-
/O.NEW.KLCH.SV.W.0049.220822T1837Z-220822T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
137 PM CDT Mon Aug 22 2022

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  West central Vernon Parish in west central Louisiana...
  Northeastern Newton County in southeastern Texas...

* Until 215 PM CDT.

* At 136 PM CDT, a severe thunderstorm was located over Burkeville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Toledo Bend Dam, Burkeville, Burr Ferry, Wiergate and Evans. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3120 9344 3092 9352 3090 9375 3117 9368
      3118 9360 3117 9358 3119 9355 3120 9355
TIME...MOT...LOC 1836Z 217DEG 22KT 3099 9362 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

K. Kuyper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:00 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 22, 1:00 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
100 PM CDT Mon Aug 22 2022

...New AVIATION...

.UPDATE...
Issued at 924 AM CDT Mon Aug 22 2022

Widespread convection ongoing north of the area this morning in
the vicinity of a decaying frontal boundary. Scattered convection
over the gulf of Mexico is now moving inland. Guidance is in
relatively good agreement on the majority of storms remaining
across central and north Louisiana with more isolated storms
closer to the coast through the afternoon. Updated PoPs to
reflect this trend with the rest of the forecast on track.

Jones

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 249 AM CDT Mon Aug 22 2022

Wx map shows a decaying frontal boundary across East Texas
eastward across Central and Northern Louisiana. Temperatures
remain in the mid to upper 70s, with dewpoints a degree or two
below temperatures. Radar already showing isolated to scattered
nocturnal showers across the coastal waters beginning to move
ashore Southeast Texas and Southwest Louisiana.

The upper air pattern will be dominated by a mid to upper level
trough over the Central and Eastern U.S. extending southward to
the northern Gulf of Mexico through Tuesday. This, with copious
amounts of Gulf moisture (precip H2O ranging 2.0-2.5"), periodic
west to east moving disturbances along and ahead of the decaying
frontal boundary will keep numerous to widespread showers and
thunderstorms today through Wednesday, with the best chances
during the late morning to early evening hours.

WPC continues the Slight Risk of Excessive Rainfall along the
northern tier parishes and counties, with a Marginal Risk for the
remainder of the area for the Day 1 & 2 (Today and Tuesday)
outlooks. For Day 3 (Wednesday), the Slight Risk of Excessive
Rainfall extends across the entire area, as the flash flood
potential will be greater with the soils becoming increasing
saturated.

There is a Marginal Risk of severe weather possible later this
afternoon along the frontal boundary during the time of maximum
heating, with damaging winds the primary threat. Modest low-level
veering of the winds with height may contribute to a wind profile
sufficient for weak low-level rotation, and thus a brief tornado
cannot be ruled out with these storms along the frontal boundary.

08

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 249 AM CDT Mon Aug 22 2022

An upper level trough will remain in place over most the
eastern sections of the country through Thursday, While the trough
is in place, weak upper level disturbances will move across the
local region and interact with the ample tropical moisture. This
will keep rain chances high with the typical diurnal/nocturnal
pattern.

Friday into early next week, a slightly drier air mass advects in
plus weak ridging gradually builds aloft. While the forecast is far
from dry, rain chances will decrease somewhat Friday and for the
weekend.

05

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Mon Aug 22 2022

Scattered showers and thunderstorms will continue across the
region this afternoon into early this evening. A weak frontal
boundary will sag south into central Louisiana late tonight
providing a focus for continued widespread showers and
thunderstorms through the night and into Tuesday. AEX is likely
to see the most significant impacts with MVFR to IFR ceilings and
visibilities. Activity will be more scattered further south, but
periods of visibility reducing heavy rainfall and MVFR ceilings
will be possible at the coastal terminals. Away from storms, light
southerly winds will prevail.

Jones

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  73  82  71 /  90  90 100  60
LCH  89  76  85  74 /  70  50  90  70
LFT  88  76  84  74 /  90  50  90  70
BPT  90  77  86  75 /  70  50  90  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...66
LONG TERM....05
AVIATION...15
Hazardous weather outlook, Aug 22, 4:02 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
402 AM CDT Mon Aug 22 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-230915-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
402 AM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Numerous to widespread showers and thunderstorms will develop across
the area today into this evening hours. The strongest storms will
produce frequent cloud to ground lightning and gusty winds. In
addition, locally heavy rainfall and high rain rates can be expected.
A Slight Risk of excessive rainfall (Level 2 out of 4) along the
northern tier parishes and counties, with a Marginal Risk (Level 1
out of 4) for excessive rainfall for the remainder of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Numerous to widespread thunderstorms can be expected each day.
Storms will be capable of occasional to frequent cloud to ground
lightning and gusty winds. In addition, locally heavy rainfall and
high rain rates will be possible. There is a Marginal to Slight Risk
of excessive rainfall and localized flash flooding threat continues
Tuesday and Wednesday. The issuance of Flood Watches may become
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-230915-
Sabine Lake-Calcasieu Lake-Vermmilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
402 AM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. Stronger storms could produce locally higher winds and
seas, along with occasional cloud to water lightning and heavy
rainfall reducing visibility to less than one mile at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous thunderstorms are expected each day. Locally
higher winds and seas, along with occasional to frequent cloud to
water lightning and heavy rainfall can be expected with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 1:29 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
129 PM CDT Mon Aug 22 2022

LAZ027-TXZ260-221900-
Vernon LA-Northern Newton TX-
129 PM CDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of west central Vernon
Parish in west central Louisiana and northern Newton Counties through
200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farrsville, or near Burkeville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville,
Mayflower, Stringtown and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 9358 3082 9386 3095 9386 3116 9391
      3118 9362 3117 9358 3119 9355 3123 9354
      3124 9356 3125 9354 3128 9353 3128 9346
TIME...MOT...LOC 1828Z 203DEG 23KT 3095 9376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:48 PM CDTSevere Thunderstorm WarningLCHVernon27 min
Aug 22, 2:15 PM CDTSpecial Weather StatementLCHVernon30 min
Aug 22, 2:33 PM CDTSpecial Weather StatementLCHVernon27 min
Aug 22, 6:54 PM CDTFlood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more3 days
Aug 22, 1:29 PM CDTSpecial Weather StatementLCHNewton31 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2022Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.